Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 26, NWS Dodge City, KS

April 17, 2015Finney County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 17, 2015, 5:38 PM CDT for Finney County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2015, 5:38 PM CDT (22:38 UTC)
Expired
Apr 17, 2015, 6:12 PM CDT
In force
34 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Finney County, KS

The radar

The Dodge City radar (KDDC), 61 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 6:13 PM CDTTORNADO12 Nnw Kalvesta, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 5:37 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1551 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

225 
WUUS53 KDDC 172238
SVRDDC
KSC055-172330-
/O.NEW.KDDC.SV.W.0026.150417T2238Z-150417T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
538 PM CDT FRI APR 17 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FINNEY COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 630 PM CDT

* AT 538 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES WEST OF
  KALVESTA...MOVING NORTH AT 15 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHEASTERN FINNEY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR SOUTHWESTERN
KANSAS.

LAT...LON 3826 10026 3800 10039 3801 10063 3826 10070
TIME...MOT...LOC 2238Z 174DEG 13KT 3809 10053 

HAIL...1.25IN
WIND...<50MPH

$$

UMSCHEID
2 follow-up statements
200 
WWUS53 KDDC 172250
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
550 PM CDT FRI APR 17 2015

KSC055-172330-
/O.CON.KDDC.SV.W.0026.000000T0000Z-150417T2330Z/
FINNEY KS-
550 PM CDT FRI APR 17 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN FINNEY COUNTY...

AT 550 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES NORTHWEST
OF KALVESTA...MOVING NORTH AT 25 MPH.

HAZARD...HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN FINNEY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR SOUTHWESTERN
KANSAS.

LAT...LON 3826 10032 3808 10047 3808 10057 3826 10062
TIME...MOT...LOC 2250Z 190DEG 20KT 3814 10051 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...<50MPH

$$

UMSCHEID
810 
WWUS53 KDDC 172312
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
612 PM CDT FRI APR 17 2015

KSC055-172322-
/O.CAN.KDDC.SV.W.0026.000000T0000Z-150417T2330Z/
FINNEY KS-
612 PM CDT FRI APR 17 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FINNEY COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR SOUTHWESTERN
KANSAS.

LAT...LON 3826 10032 3808 10047 3808 10057 3826 10062
TIME...MOT...LOC 2311Z 174DEG 13KT 3826 10048 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:30 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 17, 3:30 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CDT FRI APR 17 2015

...UPDATED SHORT TERM...

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 323 PM CDT FRI APR 17 2015

THE SHORT TERM FOCUS IS ON CONVECTION BOTH DURING THE AFTERNOON AND
AGAIN LATER TONIGHT. A RELATIVELY WEAK TO MODERATE BOUYANCY/CAPE BUT
HIGH SHEAR ENVIRONMENT IS SET UP FOR THIS AFTERNOON WITH A
STATIONARY BOUNDARY SEPARATING A MOIST A COOLER AIRMASS ACROSS
NORTHERN KANSAS AND DRYER WARMER AIR BEHIND A DRYLINE WEST OF
LIBERAL. THE CONVECTIVE ALLOWING MODELS SUPPORT DISCREET
THUNDERSTORM DEVELOPMENT IN THE UPSLOPE CONVERGENCE REGION WITH
GENERALLY NORTHWARD RIGHT MOVING STORM MOTIONS. THIS WILL PRESENT
A TORNADO RISK ACROSS OUR NORTHWEST COUNTIES ESPECIALLY THE AREA
NORTHWEST OF THE GARDEN CITY TO SYRACUSE, DIGHTON AND SCOTT CITY.

ADDITIONAL STORMS ARE LIKELY TO FORM FARTHER SOUTH AHEAD OF THE
DRYLINE AND MOVE NORTHEAST THROUGH THE REST OF THE AREA, WITH STILL
A THREAT OF HAIL AND WIND. A PERIOD OF SEVERE RISK THROUGH THE MID
EVENING WILL FOLLOW AS FORCING FROM THE UPPER JET PROMOTES LIFT
THROUGH THE REST OF OUR CENTRAL KANSAS COUNTIES.

AS THE UPPER LOW OVERSPREADS THE AREA INTO SATURDAY MORNING, THE
WARM/MOIST CONVEYOR BELT REGIONS WILL BE MOST LIKELY ACROSS THE
NORTHERN  AND EASTERN SECTIONS OF THE FORECAST AREA, BY CONSENSUS OF
THE MODELS. HERE AN ADDITIONAL QUARTER TO LESS THAN AN INCH OF RAIN
MAY OCCUR TROUGH SATURDAY MORNING. ADDITIONAL SEVERE STORMS ARE
POSSIBLE SATURDAY UNDER THE UPPER COLD POOL AND VORTICITY MAXIMUM
THAT BE MOVING INTO WESTERN KS.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 120 PM CDT FRI APR 17 2015

THE VERY SLOW MOVING UPPER LOW WILL CONTINUE TO PROVIDE CHANCES FOR
PRECIPITATION UNTIL IT FINALLY CLEARS THE REGION...WHICH WILL NOT BE
UNTIL SOMETIME SUNDAY. WE WILL BE KEEPING SOME CHANCE POPS
ALONG/NORTH OF THE ARKANSAS RIVER AS THE 500-700MB DEFORMATION AXIS
PIVOTS EASTWARD ACROSS WEST-CENTRAL KANSAS FROM LATE SATURDAY NIGHT
THROUGH ABOUT MIDDAY SUNDAY. STRONG NORTH-NORTHWEST WINDS WILL
FOLLOW ON SUNDAY AND AN OVERALL COOL, DAMP, WINDY DAY APPEARS QUITE
LIKELY FOR MUCH OF THE DAY. WE WILL SEE SOME SCATTERING OUT OF
CLOUDS BY LATE IN THE DAY SUNDAY FROM NORTHWEST TO SOUTHEAST, BUT IT
WILL NOT LAST LONG AS ANOTHER MINOR SHORTWAVE TROUGH WILL BE
SWINGING SOUTHEAST FROM THE NORTHERN ROCKIES AROUND A DEEPENING
UPPER MIDWEST/GREAT LAKES LONGWAVE GYRE. THIS WILL ONLY ACT TO KEEP
COOL TEMPERATURES AROUND MONDAY WITH A SLIGHT CHANCE FOR SOME LIGHT
RAIN IN A WEAK NORTHWEST FLOW DEFORMATION AXIS. BY MID-WEEK, WE WILL
SEE SOME WEAK RIDGING APPROACH THE HIGH PLAINS WITH WESTERN KANSAS
IN THE MIDDLE OF A SPLIT-FLOW PATTERN. ACROSS THE WESTERN CONUS, THE
CONTINUED AMPLIFICATION OF THE NORTHERN BRANCH WILL LEAD TO A MERGER
OF NORTHERN BRANCH ENERGY WITH THE SOUTHERN BRANCH JET ACROSS THE
DESERT SOUTHWEST REGION. MEANWHILE, THE AFOREMENTIONED GREAT LAKES
LONGWAVE LOW WILL CONTINUE TO HAVE AN INFLUENCE WITH A COLD AIRMASS
(FOR MID/LATE APRIL) LOCKED IN PLACE ACROSS THE NORTHERN PLAINS INTO
THE MIDWEST REGION. A FAIRLY ROBUST LOWER TROPOSPHERIC BAROCLINIC
ZONE WILL BECOME ESTABLISHED ACROSS THE CENTRAL PLAINS. THIS APPEARS
TO BE A SETUP FAVORABLE FOR ORGANIZED (A) PRECIPITATION EVENT(S)
AFFECTING SOUTHWEST KANSAS LATE IN THE UPCOMING WEEK. IT IS UNCLEAR
HOW THIS WILL ALL UNFOLD AT DAYS 7-10 IN THE FORECAST, BUT THE
LONGWAVE PATTERN CERTAINLY APPEARS FAVORABLE FOR A WETTER THAN
AVERAGE 3-5 DAY PERIOD FOR MID TO LATE APRIL. THE OFFICIAL FORECAST
WILL CONTINUE TO REFLECT 20-40 POPS FOR EACH PERIOD MID-LATE NEXT
WEEK AS THIS WET PATTERN TAKES SHAPE ACROSS THE CENTRAL/SOUTHERN
PLAINS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 238 PM CDT FRI APR 17 2015

IFR STRATUS CLOUDS WERE SCATTERING OUT FASTER THAN EXPECTED THIS
EARLY AFTERNOON, AND THE BOUNDARY LAYER DEPTH WILL INCREASE THROUGH
THE LATE AFTERNOON. SURFACE BASED CONVECTION IS EXPECTED LATER THIS
AFTERNOON AND RAIN AND ISOLATED STORMS EXPECTED IN THE OVERNIGHT,
WITH GENERALLY HIGHER CEILINGS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  52  72  46  64 /  30  30  30  30
GCK  48  69  45  61 /  40  30  20  20
EHA  42  68  44  62 /  10  20  20  10
LBL  46  71  46  63 /  20  20  20  10
HYS  56  72  49  61 /  70  50  50  60
P28  56  75  51  66 /  80  50  60  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ084.

&&

SHORT TERM...RUSSELL
LONG TERM...UMSCHEID
AVIATION...RUSSELL
Hazardous weather outlook, Apr 17, 4:24 AM CDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
424 AM CDT FRI APR 17 2015

KSZ030-031-043>046-061>066-074>081-084>090-181045-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
424 AM CDT FRI APR 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME OF THE
THUNDERSTORMS THIS AFTERNOON AND EVENING COULD BE SEVERE WITH HAIL
UP TO GOLF BALL SIZE AND WIND GUSTS AS HIGH AS 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND AGAIN WEDNESDAY
AND THURSDAY. THE STORMS SATURDAY AFTERNOON AND EVENING COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

In the hours before

Special weather statement, Apr 17, 4:54 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
454 PM CDT FRI APR 17 2015

KSZ063-077-172300-
GRAY KS-FINNEY KS-
454 PM CDT FRI APR 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY AND
NORTHWESTERN GRAY COUNTIES UNTIL 600 PM CDT...

AT 454 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF CHARLESTON...MOVING NORTH AT 15 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHARLESTON.

LAT...LON 3786 10047 3786 10064 3825 10075 3825 10023
TIME...MOT...LOC 2154Z 174DEG 13KT 3795 10054

UMSCHEID
Local storm report, Apr 17, 5:17 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
517 PM CDT FRI APR 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             7 N CHARLESTON          37.97N 100.59W
04/17/2015  E0.88 INCH       GRAY               KS   LAW ENFORCEMENT

&&

RBURG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:06 PM CDTSpecial Weather StatementDDCHamilton54 min
Apr 16, 7:14 PM CDTSevere Thunderstorm WarningDDCHamilton61 min
Apr 16, 7:44 PM CDTTornado WarningDDCHamilton31 min
Apr 16, 8:09 PM CDTTornado WarningDDCHamilton21 min
Apr 17, 3:12 AM CDTRed Flag WarningDDCMorton16 hr
Apr 17, 4:54 PM CDTSpecial Weather StatementDDCFinney66 min
Apr 17, 6:13 PM CDTSpecial Weather StatementDDCLane62 min
Apr 17, 6:54 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Trego66 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.